Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Psych symptoms after stopping Videx + Zerit
Apr 23, 2003

I am a treatment advocate at a large AIDS service organization. I recently talked with a client about a problem that I havent come across before. I hope you can shed some light on it for me.

The client is a woman who was on a regimen of Zerit and Videx alone from 1998 until October 2002. She had reasonably good control of her HIV disease on that dual regimen. Her CD4 count in October was 472 and her viral load was 750.

My client developed a rash in early October and contacted her doctor. During their conversation, the doctor expressed concern about the Zerit/Videx combination, noting that one of her patients on that combination had recently experienced lactic acidosis. Although the rash seemed unrelated to the HIV treatment, the doctor advised my client to stop her treatment and see how she would fare off meds.

My client said she was happy to have the opportunity to take a break from treatment. Things went well for about 3 weeks, but in late October my client began suffering from a variety of symptoms. These included unexplained feelings of severe anxiety, tightness in the chest, loss of appetite, disturbed sleep, and a feeling that she was going to die. She lost about 10 pounds during a period of weeks.

My client said that there were no personal problems in her life that would have explained such feelings. She does not drink or use recreational drugs, and is not taking other medicines. She has had a number of tests, including TSH levels, blood glucose levels, and an EEG, but nothing unusual has turned up.

During the period off treatment, my clients CD4 count dropped to about 370 and her viral load rose slightly. Beginning in late November, her doctor has tried several different drug combinations to see if her symptoms would improve. Unfortunately, the new combinations have done nothing to relieve the symptoms, and some have had side effects. The things she tried were Trizivir during November and early December, a Combivir + Kaletra combination for two weeks in February, and in late February she went back on Zerit and Videx. On this combination, she has felt somewhat less anxious, her appetite has returned, and she has regained the lost 10 pounds. However, she continues to suffer from what she describes as an emotional deadness and feelings that shes going to die, though she says she does not feel depressed.

Her doctor added Sustiva to that combination in early March, but my client stopped the Sustiva after about 2 weeks when her anxiety worsened. Shes now back on the dual combination of Zerit and Videx.

My client feels convinced that her symptoms are related to stopping her Zerit-Videx treatment back in October. She was wondering if taking those meds (or stopping them) might have caused any changes in her brain chemistry that could account for the symptoms. Her doctors seem at a loss to explain her symptoms.

Please let me know whether youve heard of anything like this before, what you think might be going on, and what you think the appropriate next steps might be.

Response from Dr. Horwath

This is a very puzzling situation. Some of the symptoms you have described, ie. severe anxiety, tightness in the chest, and a feeling that she is about to die, are typical of panic attacks. It is not clear to me why she should have the onset of panic attacks with stopping Zerit and Videx.

Since the resumption of the Zerit and Videx has resulted in some improvement, it certainly does appear to be related to the symptoms, but the cause is unclear. To my knowledge, these medications have no unique central nervous system effects.

Perhaps a psychiatric evaluation would be helpful. If she has panic disorder or depression, these are both eminently treatable conditions.



Previous
Drug effect, Nerves, or Dementia?
Next
Dementia?????

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement